Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A minimal-variable symplectic integrator on spheres

Authors: Robert McLachlan, Klas Modin and Olivier Verdier
Journal: Math. Comp. 86 (2017), 2325-2344
MSC (2010): Primary 37J15, 37M15, 65P10
Published electronically: November 16, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct a symplectic, globally defined, minimal-variable,
equivariant integrator on products of 2-spheres. Examples of corresponding Hamiltonian systems, called spin systems, include the reduced free rigid body, the motion of point vortices on a sphere, and the classical Heisenberg spin chain, a spatial discretisation of the Landau-Lifshitz equation. The existence of such an integrator is remarkable, as the sphere is neither a vector space, nor a cotangent bundle, has no global coordinate chart, and its symplectic form is not even exact. Moreover, the formulation of the integrator is very simple, and resembles the geodesic midpoint method, although the latter is not symplectic.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 37J15, 37M15, 65P10

Retrieve articles in all journals with MSC (2010): 37J15, 37M15, 65P10

Additional Information

Robert McLachlan
Affiliation: Institute of Fundamental Sciences, Massey University, New Zealand

Klas Modin
Affiliation: Mathematical Sciences, Chalmers University of Technology and University of Gothenburg, Sweden

Olivier Verdier
Affiliation: Department of Computing, Mathematics and Physics, Bergen University College, Norway

Received by editor(s): February 12, 2015
Received by editor(s) in revised form: October 11, 2015, and February 22, 2016
Published electronically: November 16, 2016
Article copyright: © Copyright 2016 American Mathematical Society